Florida, 2002Damaging Wind in Florida, December 9, 2002
December 9, 2002 · NWS MFL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 9, 2:35 PM EST, 6 hours 45 minutes earlier.
Area forecast discussion, Dec 9, 2:35 PM EST, 6 hours 45 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
235 PM EST MON DEC 09 2002
CURRENTLY: AREA OF LOW PRESS DEVELOPING OVR ERN GULF WITH SURFACE
WARM FRONTAL TROUGH TO S/CENTRAL FL. NUMEROUS SHOWERS AND SOME
THUNDERSTORMS EXTENDING OVER MUCH OF CENTRAL AND WESTERN SECTIONS OF
THE CWA MOVEMENT SLOWLY NORTH. CMAN OBS SHOWING WNDS 22 TO 26 KTS
AND GUSTY ATLC WATERS AND TO 16 KTS GULF WATERS ATTM.
SHORT TERM...SFC LOW WILL DEVELOP OVER ERN GULF OF MEX( AT LEAST
MOST MODELS AGREE WITH THAT) AS UPPR LVL SHRT WAVE OVER WRN GULF
MOVES RAPIDLY EAST. SUBTROPICAL JET ASSOCIATED WITH THIS SHRT WAVE
ADVECTING LOTS OF MOISTURE FROM E PAC TO FLORIDA PENINSULA. THIS
MOISTURE, COMBINED WITH THE DEVELOPING LOW AND A SURFACE
BOUNDARY(WARM FNT) EXTENDING FROM IT TO NW SOUTH FLORIDA AND STRG
UPPER DIV ASSOCIATED WITH THE JET WILL RESULT IN ENHANCE PRECIP
ACROSS MOST OF S. FL. HOWEVER...WILL EXPECT TO SEE HEAVIEST PRECIP
NEAR AND ALONG THE LOW LLVL BOUNDARY. SO WILL GO WITH HIGHEST POPS
AND MENTION HEAVY RAIN FOR THE N PORTION OF S. FLA (NAPLES NORTH TO
LAKE OKEECHOBEE AREA AND PALM BEACH COUNTY) THROUGH TUE. THE LOW IS
FORECAST TO MOVE NE ACROSS N FL AND BE JUST SE OF THE CAROLINA COAST
TUE AFTERNOON. A CDFNT EXTENDING FROM THIS LOW WILL MOVE THROUGH
MOST OF S. FL LATE TUE NIGHT AND EARLY WED MORNING. WILL EXPECT SCT
TSTMS AHEAD OF THIS FRONT LATE TONIGHT AND TUE WITH SOME OF THEM
BECOMING STRONG. ALTHOUGH SEVERE WEATHER IS POSSIBLE...WILL EXPECT
IT TO BE MOSTLY NORTH OF OUR AREA.
FOR THE EXTENDED...THE FNT WILL HANG ACROSS EXTREME S FLA/STRAITS
INTO WRN CARIB AS FLOW AT H8-H5 BECOMES PARALLEL TO THE BOUNDARY.
THEREFORE WILL KEEP SLIGHT CHANCE OF SHWRS. ANOTHER ENERGY IMPULSE
WILL MOVE ACROSS CNTRL PLAINS THU WHICH WILL AGAIN PROVIDE THE
MECHANISM FOR THE BOUNDARY TO MOVE NORTH AS A WARM FNT AND A SFC LOW
TO DEVELOP ALONG IT OVER THE EAST GULF AGAIN THU NIGHT AND EARLY
FRI. THIS WILL MOVE NORTHEAST WITH THE FRONT COMING BACK THROUGH S.
FLA AGAIN LATE FRI NGT AND GRADUAL DRYING OUT BY SUNDAY.
MARINE...AS MENTIONED BEFORE, MARINES OBS ACROSS THE AREA SHOWING
WINDS WELL INTO SCA CRITERIA. WILL START OFF WITH SCA ALL WATERS
EXCEPT LAKE OKEECHOBEE AS I EXPECT 20 KTS OR 20 TO 25 KNOTS
SUSTAINED WITH HIGHER GUSTS. GFS HAS THE BEST INIT WITH RESPECT TO
WNDS RIGHT NOW. I DO NOT THINK ANYTHING HIGHER THAN A SCA WILL BE
NECESSARY. WINDS WILL DECREASE DRAMATICALLY TUESDAY NIGHT AND SHIFT
TO NORTHWEST EARLY SATURDAY BEHIND FIRST COLD FRONT. THE WINDS
INCREASE AGAIN FRIDAY AS THE WINDS VEER TO THE SOUTH AND WINDS GO
TO THE NORTHWEST BY SATURDAY BEHIND SECOND COLD FRONT.
FIRE...HIGH WINDS TUESDAY WILL CONTINUE THE FIRE WEATHER WATCH ALL
AREAS DUE TO DISPERSION INDICES GREATER THAN 75.
PRELIM NUMBERS
PBI TB 071/078 064/078 064 1877323
FLL TB 072/079 067/078 068 1857323
MIA TB 072/079 067/078 068 1857323
APF TB 068/078 065/078 064 1877222
.MIA...SCA ALL WATERS EXCEPT LAKE OKEECHOBEE.
Hazardous weather outlook, Dec 9, 12:55 PM EST, 8 hours 25 minutes before
FLZ063-066>075-092030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1255 PM EST MON DEC 9 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
...RIP CURRENTS LIKELY ATLANTIC BEACHES...
...STRONG THUNDERSTORMS POSSIBLE OVER SOUTH FLORIDA THIS AFTERNOON
AND TONIGHT...
...LOCALLY HEAVY RAINS POSSIBLE THROUGH TONIGHT...
A DEVELOPING LOW IN THE GULF OF MEXICO WILL CAUSE SHOWERS AND
THUNDERSTORMS TO POSSIBLY MOVE OVER SAME LOCATIONS THROUGH TONIGHT.
THIS COULD CAUSE SOME LOCALIZED HEAVY RAINFALL AMOUNTS AND
FLOODING. THE AREA OF GREATEST THREAT WILL BE OVER THE WESTERN PART
OF THE PENINSULA THIS AFTERNOON AND THE EASTERN HALF TONIGHT.
EASTERLY WINDS APPROACHING 20 KNOTS ALONG THE ATLANTIC COAST BEACHES
OF SOUTH FLORIDA TODAY...RIP CURRENTS ARE LIKELY ESPECIALLY AROUND
THE TIMES OF THE TIDE GOING OUT OR LOW TIDE. LOW TIDES TODAY ALONG
THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA WILL BE IN THE EVENING.
A WARM FRONT ACROSS SOUTH FLORIDA TODAY AND TONIGHT ALONG WITH WARM
MOIST UNSTABLE AIR WILL PROVIDE THE INGREDIENTS FOR SCATTERED STRONG
THUNDERSTORMS ESPECIALLY ALONG AND NORTH OF ALLIGATOR ALLEY THIS
AFTERNOON AND TONIGHT. WIND GUSTS IN EXCESS OF 58 MILES AN HOUR ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS. THERE IS ALSO A THREAT OF
AN ISOLATED TORNADO LATE THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA AGAIN ON TUESDAY.
THERE WILL BE A THREAT OF THUNDERSTORMS ALSO LATER THIS WEEK ON
FRIDAY AND SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS MAY BE NEEDED FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS SOUTH FLORIDA ALONG AND NORTH OF
ALLIGATOR ALLEY TO THE LAKE OKEECHOBEE REGION.
Thunderstorm Wind, Broward
- When
- December 9, 9:20 PM EST
- Where
- Broward County, Pompano Beach
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 26.233, -80.117
The top of an Australian pine snapped off and fell onto the roof of a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, December 9, 2002$50,000 · 1 event
- Flash Flood in Texas, December 9, 2002$5,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 9, 20021 event
- Flash Flood in Texas, December 9, 20021 event
- Heavy Snow in Oregon, December 9 to 10, 20021 event
- Damaging Wind in Florida, December 9, 2002$5,000 · 55 kt wind · 1 event
- Damaging Wind in Florida, December 9, 200250 kt wind · 1 event
- Damaging Wind in Florida, December 9, 200250 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 9, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326087.